Aa
A
A
A
Close
Adrenal Insufficiency Community
1.32k Members
Avatar universal

Hyperaldo with Hypocort?

Hello everyone. Let me start with a brief history. Growing up I always had the worst leg pains. They kept me up at night when everyone else slept and were just written off until I cut me knee bad and had an x-ray. Osgood-Schlaters syndrome. I say this because in my late teens when these  pains ceased I started getting new pains and cramping. Sometimes debilitating intense cramping, but only in my legs. Then in my early 20s I began to sweat a lot, mostly underarms. I thought it was just the energy drinks and working at the hospital. But then I say at 23-24 I started developing psoriasis and became hypertensive. It spread ever so slowly, first my shins, then elbows and behind my ears and tops of hands. Its funny because I thought the psoriasis on my elbows was MIRSA so i went to ER. When i showed up my pulse was 188 and i was hypertensive. They grilled me about drug use, nope. They asked how I could appear so normal with a 188 pulse, I just said im used to it. So after running the basic tests, they come back normal besides LOW POTASSIUM and elevated white blood cells (which i attribute to my sinuses, deviated septum =/ ). They game me some mid-strength steroid cream and sent me home. Cream did jack squat.

Recently I had enough of the psoriasis and wanted to try and see if i could heal it up sans healthcare insurance, so I ordered some Prednisone from overseas. What a miracle! Within a few days my headaches are gone, skin is clearing, back pain is gone, and I had tons of energy and basically hopped out of bed every morning. Then the leg pains started at night. Slowly Id feel them getting heavy and retaining water, then either cramping or knee pain. I attribute this now to my adrenals shutting down and the natural aldosterone dropping considerably. After a while I figured it  out, not enough potassium i got cramps, too much salt i got knee pains. Once i got the diet down, I felt like a million bucks. As I slowly reduced the dosage and got down to 20mg the psoriasis started coming back and i started getting sweaty again. Now a few weeks off Im back to normal, fatigued, constant sinus headache (which went away on pred) sweating like a dog, diarrhea, lethargic, and its so hard to concentrate. I can stop the sweating for a while by downing a few shakes of salt with water, and I drink a high potassium smoothie every morning. The reaction to the salt takes about 3 minutes and I stop sweating and usually headaches go away until i sweat or pee that salt out.

Now my question, does this sound like both low cortisol and high aldosterone? And if thats the case Im thinking I got tumor(s) in my adreanal(s) or pituitary. I just want to have energy and feel normal, but after an ER doc misses obvious signs of adrenal disease I dont want to rack up a 25k medical bill to confirm what I already know. Can you order a test online that would not require a hospital or dr visit? And for any docs, im 31yo, 6'2, 180-195 lbs depending on season and appetite lol. I tried gluten free diet before thinking maybe celiac, nope. On same ER visit they tested thyroid, nope. And as you can see Ive done some research and am almost certain i have something affecting my adrenals.
4 Responses
Avatar universal
COMMUNITY LEADER
I am not a doctor - but let me try to break things down the way I know it from my experience. It does sound like you have multiple issues going on.

High pulse and low K - what was the sodium reading? Did anyone think to run a renin and aldosterone at any time? Is your BP usually low or high? Usually, but not always, sodium and potassium work together. I know that I can take sodium and it fixes my K, but I don't know about the reverse working. I do have friends that tank in K and it is a mystery - the doc has to rule out meds that leach K etc. but sometimes, it is just weird. Those both had Cushing's then had adrenals removed - both lost K with high cortisol.

Prednisone is a powerful anti-inflammatory and will reduce the effects of the psoriasis. However a powerful steroid can also give you steroid-induced Cushings and have the side effects that alas, you do not want. So yes, the adrenals can be suppressed but the replacement can also be... to much. I don't know how much you took but anything over 5mg would be more than a physiologic dose - aka replacement.

There can be issues with the renin/aldosterone axis without issues with the HPA axis (cortisol) or they can be related. An ER is not the place to diagnose - there are *order yourself* saliva tests - but they are not accepted by reputable MDs when you come to one - and the testing for an adrenal issue can tend to be complex - hence why an ER doc cannot take it on.

It could be that you have auto-immune issues (you have one for sure and that means others are likely to happen, sadly) and therefore a rheumy or endocrinologist would be best... if you have existing testing you can check them against the links I have here in the health pages and see if that sheds any light as well.
Avatar universal
5mg is physi dose? Wow. 80mg is where i started responding. Also let me say this was an Indian brand Omnacortil so it was probably not as accurately dosed as an American name brand, But still. I usually have a high BP and am sweating all the time now. I usually feel like my chest is going to catch fire. I started to cramp again last night, despite a super high K smoothie in the morn and Calc/Mag/Zinc supplement, and some really good indian food for dinner. Also Im incredibly tired now. I use to get this way before, cant keep my eyes open. Oh and another thing, Im terribly sensitive to sunlight, on the pred. my eyesight improved and i wasnt sensitive to the sun or bright lights. Im talking new prescription improvement on my eyes. Last night I was blinded by every car driving by.
Honestly, Im almost ready to take the risks and order a big supply of the pred because I cant take this. To others I look normal, get closer you see the psoriasis, sweating, shaking hands, it *****. Having no health insurance in this damn country ***** too. I appreciate the help, and to answer a few of your first questions, I heard nothing about sodium levels during ER visit. Oh one more ? I know i leech salt out of my sweat because itll make crystals on my shirt, but do these cloudy pees i have indicate salt loss there too? Some are clear but after i have a hot flash and start sweating I know im going to have a cloudy pee and need a salt lick lol. ARRRGH! Trying to stay calm and relaxed.
Avatar universal
I just looked at the symptoms of Cushings and I definitely dont have that. Maybe pituitary problem but not cushings. I have a very athletic figure, big arms and chest for my weight. Im sure theres a pituitary issue that hurts ACTH but whatever stimulates Aldosterone is increased. A few people have said I want a pituitary tumor and not Addisons. To me the pit. tumor sounds way more scary and probably a lot more expensive lol. Oh well more speculation.
Avatar universal
COMMUNITY LEADER
High BP is usually not associated with low cortisol - but high - and oddly not low sodium! I have low BP and take scads of sodium daily to raise my BP as well as synthetic aldosterone to keep my BP normal.

High amounts of corticosteroids can cause cataracts - but that is usually over time. Re pituitary tumors - you don't want one. But one can cause Addison's as well as a host of other issues. Or large ones can impact side vision if they happen to grow up that way.

Re the urine - I don't think one can see sodium or anything in urine to the best of my knowledge (except vitamin C lol).

Pred carries a huge amount of risks to take it without a script. You can destroy your adrenals in the process too - and then have to take it forever and it also is an immune suppressant.
Have an Answer?
Top Thyroid Answerers
Avatar universal
MI
Avatar universal
Northern, NJ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child